Objective: To assess the etiology of hyperthyroxinemia or hyperthyrotropinemia in infants with congenital hypothyroidism who are on replacement therapy with L-thyroxine.
Methods: These infants were treated with recommended doses of L-thyroxine following the diagnosis of congenital hypothyroidism. Because of hyperthyroxinemia (2 patients) and hyperthyrotropinemia (1 patient), medication compliance and dietary practice (formula type, age of introduction, and discontinuation or change of the formula) were assessed. Clinical evaluation was also performed.
Results: Elevated thyroxine level in 2 infants was associated with discontinuation of soy formula 4 weeks previously; reduction of L-thyroxine dose normalized serum levels in both of these infants. In the third infant, who received soy formula from 1 week of age, TSH remained elevated despite incremental L-thyroxine doses of 19 micrograms/kg/day; discontinuation of soy formula was followed by normalization of the TSH in 3 weeks and helped attain a subsequent decrement of L-thyroxine dose to 8.6 micrograms/kg/day. Neither the hyperthyroxinemia nor hyperthyrotropinemia in these infants was associated with any adverse behavioral-developmental consequence.
Conclusion: When initiating soy-formula feeding in infants with congenital hypothyroidism, the L-thyroxine dose should be increased because of significant reduction in intestinal absorption: conversely, when soy feeding is discontinued, the L-thyroxine dose should be decreased.